Zoe’s Story (Australia)

Gardasil: Women Hurt by Medicine

women tell their stories about ‘cervical cancer vaccines’
July 19,2009

By Gertrude Green

I went to the doctor in January 2008 with a cold and was asked if I had had my Gardasil shot.  There was no discussion about possible side effects and I was urged to have it while it was still free. So I had the first shot then, just before my 26th birthday. I had the second shot at the end of February.
I was healthy, fit and enjoying life.  I was working in retail and there was talk of promotion and management training.  My long term plans included a career change so I was training at the gym regularly to get my fitness level up. I passed a thorough preliminary medical examination in early May.
Around this time I broke out in a rash. Originally I thought it might have been bed bugs but it persisted and the doctor thought it was an allergy of some sort. I was put on antihistamines but the rash continued. One day my eyelid was swollen. Another day my lip swelled up. It seemed random and puzzling.

In June I had my third Gardasil shot and then things really started to rev up. The rash was all over my torso, legs, arms and sometimes face. It would sometimes come up in great welts. One night my thighs were blood red and so itchy I thought I’d go mad. One day I woke up and my entire face was so swollen I could barely recognise myself. My hands and feet would swell up and be so painful I could barely walk. My wrists and ankles ached and I had trouble sleeping because every time I moved I was in pain.

By this stage I had to take time off work, ran out of sick leave and went onto sickness benefits.

I had so many blood tests I felt like a pin cushion. The GP tried to get me an appointment with an Allergist and the waiting time was 8-10 weeks. In the mean time I went gluten-free and cut down on processed foods. Nothing worked.

One day in late July my tongue started to swell. My mum drove me to the Emergency Department of the Alfred Hospital in Melbourne. I thought it will be just like on ‘House’ or ‘All Saints’ and the doctors will solve the riddle, provide a diagnosis and cure me. But no such luck.  I was told I had “idiopathic urticaria / angioedema”.  They couldn’t say what caused it and all they could do was try to control the symptoms. After spending hours there I was eventually sent home with a script for high dosage antihistamines – I was on 4 x 24 hr strength tablets a day (i.e. 4 times the normal dose). The doctors assured me this would control my symptoms. It didn’t.  I had 2 further episodes of my tongue and throat swelling so much that I had trouble breathing.

MORE…

PG

Author: Leslie Carol Botha

Author, publisher, radio talk show host and internationally recognized expert on women's hormone cycles. Social/political activist on Gardasil the HPV vaccine for adolescent girls. Co-author of "Understanding Your Mood, Mind and Hormone Cycle." Honorary advisory board member for the Foundation for the Study of Cycles and member of the Society for Menstrual Cycle Research.